Codeine precipitating serotonin syndrome in a patient in therapy with antidepressant and triptan.
Giulia Milano 1*, Werner Maria Natta 2, Alfredo Bello 2, Antonietta Martelli 1, Francesca Mattioli 1
1Department of Internal Medicine, Clinical Pharmacology and Toxicology Unit, University of Genoa, Genoa, Italy, 2Neurology Unit, Istituto Clinico ʻSalus’, Alessandria, Italy.
Received: January 18, 2017; Revised: February 22, 2017; Accepted: March 16, 2017; Published online: March 16, 2017.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
The Serotonin Syndrome (SS) is a serioius medical condition due due to an intensive stimulation of setonin receptors. It is a rare, but severe, consequence of interaction between serotomimetic agents.
This is a report of a 70-year-old woman steadily in therapy with venlafaxine and rizatriptan for migraine and major depressive syndrome. She was admitted to neurology unit for decreased light reflex with miotic pupils, global hyperreflexia, tremor, anxiety, ataxia and incoordination.
The patient was diagnosed as a probable case of SS due to a pharmacological interaction between venlafaxine and rizatriptan trigged by opioid intake.
In this paper, the development of syntomatology, the clinical examination and the possible pharmacokinetics explanation were carefully discussed and analysed.
Keywords: drug interaction, migraine, codeine, major depressive disorder, serotonin syndrome, drug misuse


e-submission

Archives